Alert archive / Montana / Red Flag Warnings in 2007
Red Flag Warning 2, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Jul 15, 2007, 10:16 AM MDT for 7 counties in Montana. It took effect at Jul 15, 2007, 6:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2007, 10:16 AM MDT (16:16 UTC)
- In effect from
- Jul 15, 2007, 6:00 PM MDT
- Expired
- Jul 15, 2007, 9:59 PM MDT
- In force
- 4 hr
- Issued by
- NWS Billings, MT
Counties Carbon County, MT, Gallatin County, MT, Madison County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 130 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 3151 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KBYZ 151616 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1016 AM MDT SUN JUL 15 2007 MTZ123>126-160430- /O.UPG.KBYZ.FW.A.0003.000000T0000Z-070716T0600Z/ /O.NEW.KBYZ.FW.W.0002.070716T0000Z-070716T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY- BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- 1016 AM MDT SUN JUL 15 2007 ...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...123...124...125...126. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS EVENING AND BRING A MIX OF WET AND DRY THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS. AS THE DISTURBANCE MOVES EAST THIS EVENING...STRONG WINDS WILL DEVELOP BEHIND IT. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED TO LAST OVER THE AREA FOR ONE TO TWO HOURS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS85 KBYZ 152048 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 248 PM MDT SUN JUL 15 2007 MTZ123>126-160600- /O.CON.KBYZ.FW.W.0002.070716T0000Z-070716T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY- BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- 248 PM MDT SUN JUL 15 2007 ...RED FLAG WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TONIGHT FOR PORTIONS OF SOUTH CENTRAL MONTANA FOR INCREASED THUNDERSTORM ACTIVITY AND GUSTY WINDS... A RED FLAG WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MDT TONIGHT FOR PORTIONS OF SOUTH CENTRAL MONTANA. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ... 123...124...125...126. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS EVENING AND BRING A MIX OF WET AND DRY THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY AND ERRATIC WINDS ALONG WITH FREQUENT LIGHTNING. AS THE DISTURBANCE MOVES EAST THIS EVENING...STRONG WINDS WILL DEVELOP BEHIND IT. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED TO LAST OVER THE AREA FOR SEVERAL HOURS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS85 KBYZ 160359 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 959 PM MDT SUN JUL 15 2007 MTZ123>126-160500- /O.CAN.KBYZ.FW.W.0002.000000T0000Z-070716T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY- BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- 959 PM MDT SUN JUL 15 2007 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...123...124...125...126. THUNDERSTORM ACTIVITY HAS DECREASED ACROSS THE AREA AND RELATIVE HUMIDITIES HAVE REBOUNDED ABOVE 30 PERCENT AT MANY LOCATIONS. WESTERLY WINDS FROM 10 TO 15 MPH WILL BE COMMON ACROSS THE AREA FOR THE NEXT FEW HOURS...BUT THE THREAT OF EXTREME FIRE BEHAVIOR HAS DIMINISHED. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:04 AM MDT, 12 minutes earlier.
Area forecast discussion, Jul 15, 10:04 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
1004 AM MDT SUN JUL 15 2007
.SHORT TERM...VALID FOR TDY AND MON...
UPDATE FOR FORECAST AND AFP TODAY. INTERESTING FORECAST SETTING
UP FOR TODAY WITH THE POTENTIAL FOR STRONG THUNDERSTORMS FROM
BILLINGS WEST THIS EVENING. FOR TODAY...FORECAST IN GOOD SHAPE AS
AS UPPER RIDGE AXIS SHIFTING OVER SC/SE MT. ONLY CHANGE WAS TO
RAISE TEMPERATURES A FEW DEGREES IN THE WEST TODAY AS THERMAL
RIDGE BUILDS OVER THIS AREA.
MODELS IN GOOD AGREEMENT IN LIFTING STRONG SHORT WAVE THROUGH THE
RIDGE THIS EVENING. BOTH GFS/NAM SHOW INCREASING PRECIPTABLE
WATER THIS AFTERNOON ALTHOUGH SOUNDINGS CONTINUE TO INDICATE
INVERTED V. MAIN THREAT FROM STORMS WILL BE STRONG WINDS AND WILL
ADD WORDING FOR SEVERE THUNDERSTORMS FROM BILLINGS WEST TO
LIVINGSTON FOR THIS EVENING. BOTH GFS/NAM ALSO SHOWING STRONG
SUBSIDENCE BEHIND THE WAVE THIS EVENING WITH A PERIOD OF STRONG
WINDS DEVELOPING. SHOULD SEE A MIX OF DRY AND WET THUNDERSTORMS
TONIGHT BUT WITH INCREASING WIND POTENTIAL BEHIND THE WAVE...WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING. WILL RUN
THE RED FLAG FROM 00Z TO 06Z TONIGHT. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING. UPPER
LEVEL RIDGE WILL BE CENTERED OVER THE FORECAST ARE ON TUESDAY AND
SHIFT SLOWLY TO THE EAST ON WEDNESDAY. SOME STRONGER SHORTWAVES
MOVE THROUGH THE FLOW THIS TIME AND TRY TO FLATTEN THE RIDGE OUT
A LITTLE BIT. HAVE RAISED POPS ACROSS THE CENTRAL AND WESTERN
ZONES AS A RESULT. RIDGE BUILDS BACK IN ACROSS THE AREA ON
THURSDAY AND FRIDAY WITH SOME VERY WEAK ENERGY MOVING THROUGH.
HAVE KEPT POPS MOSTLY EVERYWHERE...BUT THESE MAY NEED TO BE
CONFINED TO THE MOUNTAINS AT A LATER TIME. RIDGE RETROGRADES BACK
TO THE WEST ON SATURDAY AND SUNDAY AND AMPLIFIES EVEN MORE.
TEMPERATURES STILL LOOK VERY WARM IN THE EXTENDED WITH THE
WARMEST TEMPERATURES OF THE YEAR MAY BE POSSIBLE WAY LATE IN THE
EXTENDED AS THE GFS AND THE ECMWF SHOW A VERY STRONG RIDGE OVER
THE AREA. RECORDS FOR MILES CITY...BILLINGS...AND SHERIDAN STILL
LOOK IN JEOPARDY FOR SEVERAL DAYS NEXT WEEK. SOLUM
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS MORNING AND INTO THE AFTERNOON
TODAY. A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON WITH THE MAIN THREAT BEING GUSTY WINDS. MVFR CONDITIONS
WILL BE POSSIBLE NEAR ANY STORMS THAT DEVELOP. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 101 066/099 066/100 067/101 067/101 067/101 067/102
2/T 20/B 03/T 33/T 30/G 22/T 22/T
LVM 100 057/096 058/097 058/098 058/098 057/098 056/099
3/T 32/T 23/T 33/T 32/T 22/T 22/T
HDN 102 064/101 065/102 066/103 066/103 066/104 065/105
0/G 20/G 03/T 33/T 30/G 22/T 22/T
MLS 100 066/100 068/101 070/102 071/104 072/104 071/105
0/U 20/U 02/T 22/T 20/G 22/T 22/T
4BQ 099 065/099 066/101 069/103 069/103 069/104 067/105
0/B 00/U 02/T 22/T 20/G 22/T 22/T
BHK 094 061/094 064/097 065/098 066/098 066/098 065/099
0/U 20/U 02/T 22/T 20/U 22/T 22/T
SHR 097 061/098 062/099 063/100 064/100 064/100 064/101
0/B 20/B 03/T 33/T 30/U 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
MDT TONIGHT FOR ZONES 28-34-39>41-56-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 15, 4:49 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 449 AM MDT SUN JUL 15 2007 MTZ028-034-039>042-056-063>068-161200- SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 449 AM MDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. THE THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS. A FIRE WEATHER WATCH IS IN EFFECT. ALSO...TEMPERATURES WILL APPROACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH HIGH TEMPERATURES 10 TO 15 DEGREES ABOVE NORMAL. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ029>033-035>038-057-058-WYZ098-099-161200- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE- POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN- SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 449 AM MDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HEAT WILL BUILD TODAY WITH READINGS APPROACHING 100 DEGREES. SOME LOCATIONS WILL HAVE RECORD OR NEAR RECORD HIGHS. ISOLATED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND TONIGHT WITH BRIEF HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HOT WEATHER WILL CONTINUE THROUGH THE WEEK WITH HIGH TEMPERATURES AROUND 100 DEGREES EXPECTED EACH DAY. AFTERNOON AND EVENING THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 4:34 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
434 AM MDT SUN JUL 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST CUSTER 46.13N 107.55W
07/14/2007 E70.00 MPH YELLOWSTONE MT PUBLIC
ESTIMATED 60 TO 70 MPH WINDS. ALSO REPORTED TREE BRANCHES
BREAKING OFF OF TREES.
0431 PM HAIL 3 NW COLUMBUS 45.67N 109.29W
07/14/2007 M0.88 INCH STILLWATER MT TRAINED SPOTTER
ALSO SHEETS OF HEAVY RAIN. VISIBILITY 1/4 MILE.
0435 PM TSTM WND GST 25 SSE HYSHAM 45.96N 107.03W
07/14/2007 M60.00 MPH TREASURE MT CO-OP OBSERVER
1044 PM TSTM WND DMG FORSYTH 46.27N 106.68W
07/14/2007 ROSEBUD MT TRAINED SPOTTER
TREE DAMAGE IN FORSYTH
&&
SOLUMThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:36 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 54 min |
Nearby
Red Flag Warnings in Montana, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.